Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 154, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2002, 6:50 PM CDT for DeWitt County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 22, 2002, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County DeWitt County, IL
The radar
The Lincoln radar (KILX), 30 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:52 PM CDT | Thunderstorm Wind 50 E | Countywide, IL | Numerous trees, tree limbs, and power lines were blown down around the county. Also, several thousand acres of corn were blown down. |
| Jul 22, 6:52 PM CDT | Hail 0.75 | Clinton, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500 WUUS53 KILX 222350 SVRSPI ILC039-230030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 647 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE WITT COUNTY IN CENTRAL ILLINOIS * UNTIL 730 PM CDT * AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KENNEY...OR ABOUT 7 MILES WEST OF CLINTON...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLINTON WAPELLA THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4025 8915 4006 8914 4008 8879 4029 8871 CHURCHILL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:17 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 22, 2:17 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 217 PM CDT MON JUL 22 2002 PLENTY OF CONCERNS WITH FOCUS ON SEVERE CONVECTION INTO TONIGHT AND PRECIPITATION AND TEMPS BEYOND FIRST 24 HOURS. LATEST 17Z SURFACE ANALYSIS PLACES MAIN SURFACE LOW PRESSURE ACROSS SOUTHERN CANADA WITH A SURFACE COLD FRONT ACROSS GREAT LAKES REGION SOUTHWEST INTO THE CENTRAL PLAINS STATES. LATEST 1815Z IR SATELLITE IMAGE PLACES PLENTY OF CLOUDS ACROSS MICHIGAN SOUTHWEST ACROSS MID MISSISSIPPI VALLEY. LATEST 1815Z W/V IMAGE PLACES S/W ACROSS CENTRAL PLAINS STATES/SOUTHWEST IOWA/NORTHWEST MISSOURI. OTHER SW/S WERE ACROSS WESTERN U.S. NEAR THE COAST. LATEST 1839Z KILX RADAR INDICATES SCATTERED THUNDERSTORMS ALONG THE COLD FRONT NORTH OF PEORIA. LATEST 1838Z KDVN RADAR INDICATES OTHER SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EASTERN IOWA. LATEST 18Z MSAS AND LAPS DATA INDICATES CAPES NEAR 4000 J/KG AND LI/S AT -9 ALONG THE COLD FRONT. MODELS FAIRLY SIMILAR WITH SOME DIFFERENCES NOTED ELECTING TO USE A BLEND OF THE MODELS. PREFER SLOWER MOVEMENT OF COLD FRONT WHICH WAS DEPICTED BY THE MESOETA. MODELS HAVE H50 RIDGE MOVING SOUTH AND BUILDING WEST WITH A H50 TROUGH ACROSS GREAT LAKES REGION SOUTH INTO MID MISSISSIPPI VALLEY BY 06Z TUE. THIS H50 TROUGH SHIFTS EAST ACROSS EAST COAST BY 00Z WED. MODELS DIFFER SLIGHTLY ON TIMING OF COLD FRONT AND PREFER THE SLOWER MOVEMENT OF COLD FRONT. COLD FRONT IS EXPECTED TO DISSECT THE CWA BY 00Z TUE...AND REMAIN ACROSS SE ILLINOIS BY 12Z TUE. COLD FRONT MOVES SOUTH AS SURFACE HIGH PRESSURE BUILDS ACROSS UPPER MIDWEST AND GREAT LAKES REGION BY 00Z WED. SURFACE HIGH PRESSURE MOVES EAST ACROSS EASTERN GREAT LAKES/NORTHEAST U.S. AND A SURFACE LOW PRESSURE DEVELOPS ACROSS THE PLAINS STATES BY 00Z THU. THIS SURFACE LOW PRESSURE WAS DEPICTED STRONGER BY THE ETA VERSUS THE AVN MODEL AND ETA WAS PREFERRED. 850MB TEMPERATURES DROP TO +16C TO +18C ACROSS CWA BY 12Z TUE THROUGH 12Z WED...THEN SLIGHTLY INCREASES TO +17C TO +19C ACROSS CWA BY 00Z THU. THE ETA 310K ISENTROPIC SURFACE INDICATES SOME COND PRES DEF AND ISENTROPIC LIFT ACROSS CWA THROUGH 06Z TUE...AND MAINTAINS DECENT COND PRES DEF ACROSS SOUTHEAST ILLINOIS THROUGH 18Z TUE. T/H CROSS SECTIONS PROVIDE HIGH RELATIVE HUMIDITY AT LOWER LEVELS MAINLY THROUGH 00Z WED. LATEST MODEL SOUNDINGS INDICATE GOOD INSTABILITY...PW/S AROUND 2.0 INCHES THROUGH 06Z TUE. THEN MAINTAINS DECENT MOISTURE AT 850MB THROUGH 00Z WED. WILL MENTION A CHANCE FOR SEVERE AND LOCALLY HEAVY RAINFALL IN FIRST PERIOD ZONES. CURRENT HEAT ADVISORY WILL BE ALLOWED TO BE EXPIRED. EXTENDED...LOOKS ON TRACK AND WILL ADD CHANCE OF THUNDERSTORMS ON MONDAY. TEMPERATURES FAIRLY SIMILAR AND WILL NOT STRAY FAR FROM GUIDANCE. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI BB 067/082 059/083 060 13620 PIA BB 065/082 058/082 058 13320 DEC BB 068/082 059/083 060 13630 CMI BB 067/081 057/081 058 13630 MTO BB 070/082 059/083 060 13640 LWV BB 072/083 061/084 062 13762 .ILX...NONE. BARBUSH/EH
In the hours before
Special weather statement, Jul 22, 6:10 PM CDT, 40 minutes before
ILZ027>031-036>038-041>057-061-222340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 610 PM CDT MON JUL 22 2002 ...SEVERE THUNDERSTORM WATCH UPDATE... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... KNOX...STARK...MARSHALL...PEORIA...WOODFORD...AND FULTON THE WATCH REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE FOLLOWING COUNTIES... TAZEWELL...MASON...MCLEAN...LOGAN...DE WITT...CASS...MENARD... SCOTT...MORGAN...SANGAMON...CHRISTIAN...MACON...PIATT...MOULTRIE... SHELBY...CHAMPAIGN...VERMILION...DOUGLAS...EDGAR AND COLES. MILLER
Local storm report, Jul 22, 6:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
647 PM CDT MON JUL 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 2 N WINCHESTER IL WIND DAMAGE
07/22/02 SCOTT SMALL TREE BLOWN DOWN
REPORTED BY ESDA.
0607 PM BEARDSTOWN IL WIND DAMAGE
07/22/02 CASS LARGE TREE LIMBS DOWN
REPORTED BY SHERIFF.
BROThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:40 PM CDT | Flash Flood Warning | ILX | Champaign, Piatt | 3 hr |
| Jul 22, 5:54 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 66 min |
| Jul 22, 5:57 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 63 min |
| Jul 22, 6:25 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 65 min |
| Jul 22, 6:31 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 44 min |
| Jul 22, 6:32 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 58 min |
| Jul 22, 6:48 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 57 min |
| Jul 22, 6:56 PM CDT | Flash Flood Warning | ILX | DeWitt, Logan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.